Minnesota, 2005

Tornadoes and Flash Flooding in Minnesota, June 29, 2005

June 29, 2005 · NWS MPX · 71 events in 26 counties and zones

31 thunderstorm wind, 27 hail, 3 funnel cloud, 3 flash flood, 3 tornado, 3 lightning, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
71

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 29, 2:33 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 29, 2:33 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 AM CDT WED JUN 29 2005

.DISCUSSION...TODAY THROUGH FRIDAY NIGHT
THE MAIN FORECAST CHALLENGE IS SEVERE WEATHER POTENTIAL TODAY AND
THIS EVENING.

EARLY THIS MORNING...CONVECTION WAS DEVELOPING AHEAD AND IN THE
VICINITY OF TWO FRONTAL BOUNDARIES.  TSRAS WERE DEVELOPING ALONG THE
NOSE OF LOW LEVEL JET...OVER THE DAKOTAS AND NORTHERN IOWA.  TSRA
COULD MOVE INTO WESTERN AND SOUTHERN MN THIS MORNING...BEFORE
DIMINISHING AND LIFTING OVER CENTRAL AND NORTHERN MN DURING THE DAY.
SIGNIFICANT STRONG LOW PRESSURE TROUGH FOR THIS TIME OF YEAR...WILL
MOVE INTO THE NORTHERN PLAINS TODAY WITH SURFACE LOW PRES AREA
ASSOCIATED WITH THE UPPER LEVEL SYSTEM TO STRENGTHEN OVER EASTERN
NORTH DAKOTA BY 00Z THIS EVENING.

BY MID AFTERNOON...AIRMASS SHOULD DESTABLIZED OVER MUCH OF FORECAST
AREA. CONVECTIVE PARAMETERS ARE FAVORABLE FOR HP SUPERCELLS WITH
MEAN LAYER CAPES OVER 2000 J/KG...ZERO TO 6KM  WIND SHEAR OVER 40
KNOTS, AND VGPS GREATER THAN .30 OVER A BIG CHUCK OF CENTRAL INTO
EAST CENTRAL MN. THE MAIN SEVERE THREAT IN THESE AREAS ARE LARGE
HAIL...DAMAGING WINDS AND POSSIBLY A FEW TORNADOES.  LATER THIS
EVENING...A MESOSCALE CONVECTIVE COMPLEX COULD DEVELOP INTO
DERECHO...WITH THE PRIMARY SEVERE THREAT DAMAGING WINDS OVER
PORTIONS OF WEST CENTRAL WISCONSIN.

NAM MODEL SWEEP THE COLD FRONT THROUGH MUCH OF MN COUNTIES BY
MIDNIGHT TONIGHT AND THROUGH WEST CENTRAL WISCONSIN BY THURSDAY
MORNING. SOME SHOWERS OR ISOLATED THUNDERSTORMS BEHIND THE FRONT
THEN TURNING WINDY AND COOLER.

DRY AND MUCH COOLER ON FRIDAY AS UPPER RIDGE BUILDS OVER THE
NORTHERN PLAINS.

LONGER TERM...SATURDAY THROUGH TUESDAY

THE 29/00Z GFS IS STILL ON TRACK WITH LOW PRESSURE SYSTEM
APPROACHING OUR COUNTY WARNING AREA SATURDAY. A SURFACE FRONT IS
STILL SCHEDULED TO MOVE ACROSS CENTRAL MINNESOTA SUNDAY AND WEST
CENTRAL WISCONSIN SUNDAY NIGHT. WILL STAY THE COURSE WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT. MONDAY
AND TUESDAY ARE SHAPING UP TO BE DRY. WESTERLY FLOW BEHIND THE LOW
PRESSURE SYSTEM MONDAY IS EXPECTED TO PRECEDE A RIDGE OF HIGH
PRESSURE MONDAY NIGHT AND TUESDAY.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&
Hazardous weather outlook, Jun 29, 4:10 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 AM CDT WED JUN 29 2005

MNZ047-048-054>056-064-073-301100-
CHIPPEWA-LAC QUI PARLE-POPE-REDWOOD-STEVENS-SWIFT-YELLOW MEDICINE-
510 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF
SEVERE STORMS TODAY. STORMS WILL DEVELOP ALONG AND NORTH OF A WARM
FRONT THAT WILL MOVE FROM SOUTH TO NORTH ACROSS THE AREA LATE THIS
MORNING AND EARLY THIS AFTERNOON. THE MAIN THREAT OF SEVERE WEATHER
WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY DOWNPOURS. AN ISOLATED
TORNADO IS ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MNZ041>045-049>053-057>063-065>070-074>078-082>085-091>093-
WIZ014>016-023>028-301100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-PEPIN-PIERCE-POLK-RAMSEY-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-
SIBLEY-ST CROIX-STEARNS-STEELE-TODD-WASECA-WASHINGTON-WATONWAN-
WRIGHT-
510 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A MODERATE RISK
OF SEVERE STORMS TODAY AND THIS EVENING. STORMS WILL DEVELOP ALONG
AND NORTH OF A WARM FRONT THAT WILL MOVE FROM SOUTH TO NORTH
ACROSS THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT OF SEVERE
WEATHER WILL BE LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES.
HEAVY DOWN POURS ARE ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The radar

The Aberdeen radar (KABR), 117 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 27 hail, 3 funnel cloud, 3 flash flood, 3 tornado, 3 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Meeker

When
June 29, 7:28 AM CST
Where
Meeker County, 5 mi SSW of Watkins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.300, -96.933

Penny sized hail fell at Clear Lake.

Thunderstorm Wind, Stevens

When
June 29, 4:10 PM CST
Where
Stevens County, Morris
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -94.150

A tree was downed.

Thunderstorm Wind, Swift

When
June 29, 4:25 PM CST
Where
Swift County, 3 mi N of Holloway
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.100, -93.533

A tree was downed.

Hail, Swift

When
June 29, 4:25 PM CST to 4:30 PM CST
Where
Swift County, 3 mi N of Holloway
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.833, -94.433

Thunderstorm Wind, Pope

When
June 29, 4:42 PM CST
Where
Pope County, 2 mi N of Cyrus
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.167, -94.017

The fire department estimated a wind gust of 60 to 70 MPH.

Thunderstorm Wind, Pope

When
June 29, 5:05 PM CST
Where
Pope County, 3 mi NW of Lowry
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.817, -94.167

A wind gust of 60 MPH was estimated by the fire department at the intersection of Highway 55 and 310th Avenue.

Thunderstorm Wind, Douglas

When
June 29, 5:10 PM CST
Where
Douglas County, Garfield
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.383, -92.900

Twelve trees were downed.

Funnel Cloud, Redwood

When
June 29, 5:10 PM CST
Where
Redwood County, 2 mi E of Milroy
Reported by
TRAINED SPOTTER
Coordinates
45.167, -93.317

A trained spotter reported a funnel cloud.

Thunderstorm Wind, Douglas

When
June 29, 5:12 PM CST
Where
Douglas County, 5 mi NE of Garfield
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.717, -93.850

Fifty trees were downed near Pilgrim Point off County Road 34 on the shore of Lake Ida. A campground on the point sustained damage to its dining hall including blown out windows. In addition, a car was damaged by a downed tree, power lines were downed, and a propane tank was uplifted.

Thunderstorm Wind, Douglas

When
June 29, 5:15 PM CST
Where
Douglas County, 5 mi N of Alexandria
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Trees were felled onto several houses near county roads 11 and 34.

Hail, Pope

When
June 29, 5:30 PM CST to 5:38 PM CST
Where
Pope County, 3 mi WSW of Glenwood
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.883, -93.617

Quarter sized hail fell between County Road 18 and Highway 29 from Starbuck to Long Beach to Glenwood.

Thunderstorm Wind, Douglas

When
June 29, 5:30 PM CST
Where
Douglas County, Alexandria
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.783, -93.600

A tree was downed at the intersection of 6th Avenue and Cedar Street.

Heavy Rain, Douglas

When
June 29, 5:30 PM CST to 6:30 PM CST
Where
Douglas County, Alexandria
Reported by
NEWSPAPER
Coordinates
44.783, -93.600

Legion Park, between 8th and 9th avenues, was flooded by heavy downpours.

Flash Flood, Pope

When
June 29, 5:30 PM CST to 7:30 PM CST
Where
Pope County, Glenwood
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.783, -93.600

A dirt berm had to be constructed on Highway 28-29 to stop flood waters from flowing across the highway near the fairgrounds on the northwest side of town. Low lying property and a few roads nearby were flooded. An estimated 2.5 inches of rain fell in 30 minutes in Glenwood.

Thunderstorm Wind, Douglas

When
June 29, 5:40 PM CST
Where
Douglas County, Osakis
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.050, -94.200

Trees were downed onto power lines at the intersection of Highway 27 and County Road 3.

Thunderstorm Wind, Pope

When
June 29, 5:50 PM CST
Where
Pope County, Glenwood
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.800, -93.167

Several trees and power lines were downed. A truck was damaged on First Avenue SW by a downed tree. A home on First Avenue NE was struck by a pine tree that was snapped off at its base. A city vehicle shed was blown apart on the north side of town and the roof was deposited 100 yards away. Several downed trees blocked South Lakeshore Drive. Several pontoon boats and the lifts they were attached to were blown into Lake Minnewaska.

Thunderstorm Wind, Todd

When
June 29, 5:50 PM CST
Where
Todd County, Staples
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -93.150

A few trees were downed.

Funnel Cloud, Stearns

When
June 29, 5:51 PM CST
Where
Stearns County, 7 mi S of Sauk Centre
Reported by
AMATEUR RADIO
Coordinates
44.800, -93.317

A trained spotter reported via HAM Radio that they witnessed a funnel cloud from a vantage point 7 miles south of Sauk Center.

Thunderstorm Wind, Douglas

When
June 29, 5:55 PM CST
Where
Douglas County, 12 mi SE of Alexandria
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -93.450

Four inch tree branches were downed onto Interstate 94.

Hail, Douglas

When
June 29, 6:00 PM CST
Where
Douglas County, 2 mi S of Osakis
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -93.500

Dime sized hail fell at the Interstate 94 exit to Osakis.

Thunderstorm Wind, Todd

When
June 29, 6:15 PM CST
Where
Todd County, Long Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

A few trees were downed.

Hail, Watonwan

When
June 29, 6:17 PM CST to 6:32 PM CST
Where
Watonwan County, 4 mi WNW of La Salle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Pea to quarter sized hail fell for 15 minutes.

Hail, Watonwan

When
June 29, 6:20 PM CST
Where
Watonwan County, Darfur
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.083, -93.417

Funnel Cloud, Brown

When
June 29, 6:36 PM CST to 6:40 PM CST
Where
Brown County, 4 mi WSW of Hanska
Reported by
AMATEUR RADIO
Coordinates
44.083, -93.383

A funnel cloud was reported via HAM radio about 2 miles northeast of Godahl near the intersection of County Road 4 and 132.

Hail, Brown

When
June 29, 6:49 PM CST
Where
Brown County, 3 mi SW of Hanska
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -92.833

Tornado, Watonwan

When
June 29, 6:51 PM CST to 6:59 PM CST
Where
Watonwan County, 3 mi NW of Madelia
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
44.283, -92.983

A tornado that touched down northwest of Madelia was witnessed by numerous spotters, law enforcement officials, and storm chasers. It first touched down on farmland in Riverdale Township, Section 13, along County Road 3. It slightly damaged a nearby farmhouse and a cornfield along 790th Avenue about ½ mile north of County Road 3. The tornado crossed into Madelia Township where it downed a few trees and branches before dissipating.

Hail, Renville

When
June 29, 6:55 PM CST
Where
Renville County, 7 mi S of Olivia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.517, -92.900

Hail, Martin

When
June 29, 7:00 PM CST
Where
Martin County, Sherburn
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.983, -92.950

Hail, Martin

When
June 29, 7:15 PM CST
Where
Martin County, Dunnell
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.967, -92.867

Hail, Martin

When
June 29, 7:18 PM CST
Where
Martin County, Sherburn
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.900, -92.950

Hail, Martin

When
June 29, 7:20 PM CST
Where
Martin County, Trimont
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.567, -92.533

Tornado, Blue Earth

When
June 29, 7:22 PM CST
Where
Blue Earth County, 6 mi ENE of Lake Crystal
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
45.583, -95.933

A storm chaser witnessed a tornado briefly touch down near Minneopa State Park. Two other storm chasers also confirmed the touchdown from different vantage points.

Hail, Watonwan

When
June 29, 7:35 PM CST
Where
Watonwan County, 3 mi E of Darfur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.300, -96.933

Hail, Nicollet

When
June 29, 7:35 PM CST
Where
Nicollet County, 1 mi N of St George
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.650, -95.750

Hail, Brown

When
June 29, 7:37 PM CST
Where
Brown County, 4 mi W of New Ulm
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.733, -95.583

Hail, Morrison

When
June 29, 7:40 PM CST
Where
Morrison County, 1 mi W of Pierz
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.933, -95.500

Thunderstorm Wind, Martin

When
June 29, 7:45 PM CST
Where
Martin County, Truman
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

An 8 inch diameter tree branch was downed.

Hail, Martin

When
June 29, 7:45 PM CST
Where
Martin County, 3 mi W of Sherburn
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.983, -95.433

Golf ball sized hail fell at the intersection of Interstate 90 and County Road 7.

Hail, McLeod

When
June 29, 7:49 PM CST
Where
McLeod County, 4 mi NE of Stewart
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.950, -95.383

Thunderstorm Wind, McLeod

When
June 29, 7:49 PM CST
Where
McLeod County, 4 mi NE of Stewart
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.633, -95.450

An 18 inch diameter tree and a few 8 inch diameter tree branches were downed at the intersection of County Road 7 and 110th Street. A tree branch took down power lines on Unit Avenue.

Tornado, Nicollet

When
June 29, 8:00 PM CST
Where
Nicollet County, 1 mi N of St Peter
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
45.883, -95.383

A storm chaser witnessed a tornado briefly touch down.

Thunderstorm Wind, McLeod

When
June 29, 8:10 PM CST
Where
McLeod County, 4 mi N of Glencoe
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

A portion of the roof of a trailer home was blown off on Essex Court.

Hail, Mille Lacs

When
June 29, 8:10 PM CST to 8:14 PM CST
Where
Mille Lacs County, 1 mi SW of Wahkon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.867, -95.167

Hail, Martin

When
June 29, 8:12 PM CST
Where
Martin County, Truman
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.650, -95.400

Hail, Blue Earth

When
June 29, 8:14 PM CST
Where
Blue Earth County, Mankato
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.350, -94.783

Thunderstorm Wind, Faribault

When
June 29, 8:20 PM CST
Where
Faribault County, 3 mi N of Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

A downed tree smashed a grain wagon.

Thunderstorm Wind, Chisago

When
June 29, 8:30 PM CST
Where
Chisago County, Chisago City
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.767, -95.200

Large branches were downed onto power lines.

Hail, Carver

When
June 29, 8:42 PM CST
Where
Carver County, 3 mi W of Gotha
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -95.167

Nickel sized hail fell at the intersection of County Road 153 and County Road 50.

Lightning, Anoka

When
June 29, 8:45 PM CST
Where
Anoka County, 11 mi SE of East Bethel
Injuries
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.967, -94.867

A 14-year-old boy was indirectly struck by lightning in the basement of a home near the intersection of 170th and Bender in Section 11 of Columbus Township. He was reaching for a glass on a table when he saw a blue flash by his feet and felt a sudden pain in his back. He was taken to a local hospital for evaluation. The time was estimated.

Hail, Carver

When
June 29, 8:53 PM CST
Where
Carver County, Chaska
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.050, -94.833

Dime sized hail fell at the intersection of Highway 41 and County Road 11.

Thunderstorm Wind, Carver

When
June 29, 8:53 PM CST
Where
Carver County, Chaska
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Trees and a few power lines were downed.

Hail, Dakota

When
June 29, 9:00 PM CST
Where
Dakota County, Eagan
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.083, -94.467

Hail, Dakota

When
June 29, 9:00 PM CST
Where
Dakota County, Mendota Hgts
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.683, -94.983

Hail, Dakota

When
June 29, 9:04 PM CST
Where
Dakota County, Burnsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.650, -94.733

Dime to nickel sized hail fell at the intersection of Cliff Road and Nicollet.

Thunderstorm Wind, Anoka

When
June 29, 9:10 PM CST
Where
Anoka County, Coon Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.650, -95.400

Trees were downed.

Flash Flood, Mille Lacs

When
June 29, 9:15 PM CST to 11:30 PM CST
Where
Mille Lacs County, Countywide
Property damage
$100
Reported by
EMERGENCY MANAGER
Coordinates
44.083, -94.633

Several roads were covered by water including 100th Avenue and 45th Avenue just south of Highway 27. Rainfall amounts of 3.5 to 4.5 inches were reported in the Isle, Onamia, and Wahkon areas. Most of the rain fell in one hour.

Flash Flood, Morrison

When
June 29, 9:15 PM CST to 11:30 PM CST
Where
Morrison County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.117, -94.550

A total of 3.25 inches of rain was recorded in 30 minutes 5 miles south of Fort Ripley.

Thunderstorm Wind, Waseca

When
June 29, 9:17 PM CST
Where
Waseca County, 3 mi E of Otisco
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.567, -94.783

The roof of a shed was blown off at a farm on 160th Street.

Thunderstorm Wind, Carver

When
June 29, 9:19 PM CST
Where
Carver County, Chaska
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.650, -94.733

Tree branches up to 4 inches in diameter were downed.

Thunderstorm Wind, Waseca

When
June 29, 9:19 PM CST
Where
Waseca County, Waseca
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.767, -94.717

Trees were downed.

Lightning, Waseca

When
June 29, 9:20 PM CST
Where
Waseca County, 2 mi NW of Waseca
Reported by
NEWSPAPER
Coordinates
44.150, -94.100

An outbuilding at a farm was destroyed by a lightning-related fire on 110th Street in Section 36 of Iosco Township. The time was estimated.

Lightning, Waseca

When
June 29, 9:20 PM CST
Where
Waseca County, 3 mi E of Waseca
Reported by
NEWSPAPER
Coordinates
45.250, -94.450

A bolt of lightning struck the fascia of a home on 368th Avenue and came out through the siding. Three people inside the structure felt tingling immediately after the bolt hit, but were uninjured. The time was estimated.

Hail, Waseca

When
June 29, 9:20 PM CST
Where
Waseca County, 4 mi E of Waseca
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.050, -94.767

Penny sized hail fell near the Waseca and Steele County border east of Waseca.

Thunderstorm Wind, Steele

When
June 29, 9:25 PM CST
Where
Steele County, Meriden
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.417, -94.533

An 18 inch diameter tree was downed onto Highway 14 in Meridan Township.

Thunderstorm Wind, Goodhue

When
June 29, 9:35 PM CST
Where
Goodhue County, Kenyon
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.983, -94.117

Two trees were downed. One tree fell onto a garage.

Thunderstorm Wind, Goodhue

When
June 29, 9:35 PM CST
Where
Goodhue County, Cannon Falls
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -94.433

A tree was downed.

Thunderstorm Wind, Washington

When
June 29, 9:40 PM CST
Where
Washington County, Oakdale
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.650, -94.800

A few trees and power lines were downed.

Thunderstorm Wind, Washington

When
June 29, 9:40 PM CST
Where
Washington County, 2 mi SSE of Lake Elmo
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.750, -94.433

Eleven power poles were snapped along Manning Avenue (County Road 15) south of County Road 10 near Oak-Land Junior High School.

Thunderstorm Wind, Washington

When
June 29, 9:45 PM CST
Where
Washington County, Stillwater
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.317, -94.550

At least 12 trees up to 50 feet tall and 20 inches in diameter were downed in the Norcrest Avenue area.

Thunderstorm Wind, Washington

When
June 29, 9:48 PM CST
Where
Washington County, Woodbury
Measured
51 kt (59 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
44.750, -94.433

A citizen on Duckwood Trail recorded a wind gust of 59 MPH. A tree on the property was downed onto a deck. More than 50 trees were downed across the city, mainly south of Valley Creek Road and west of Woodbury Drive. The Colby Lake development was hardest hit. One home lost a corner of its roof and yard objects were thrown around.

Thunderstorm Wind, Goodhue

When
June 29, 10:00 PM CST
Where
Goodhue County, Red Wing
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.350, -93.950

Several trees were downed. One downed tree blocked a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461891, 5462874, 5462875, 5462876, 5462877, 5462878, 5462879, 5462880, 5462881, 5462882, 5462883, 5462884, 5462885, 5462939, 5462886, 5462935, 5462936, 5462937, 5462938, 5462940, 5462941, 5462942, 5462943, 5462944, 5462945, 5462946, 5462947, 5462948, 5462949, 5462950, 5462951, 5461890, 5461892, 5461893, 5461894, 5461895, 5461896, 5461897, 5461898, 5461899, and more.